Arizona, 2015

Flash Flood in Arizona, August 31, 2015

August 31, 2015 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms produced flash flooding near Christopher Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced flash flooding near Christopher Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 31, 3:59 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 31, 3:59 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
359 PM MST MON AUG 31 2015

.SYNOPSIS...STORM ACTIVITY IS EXPECTED TO SLOWLY MOVE EAST
THROUGH AT LEAST WEDNESDAY...WITH WESTERN YAVAPAI AND COCONINO
COUNTIES LIKELY DRYING OUT. AS EARLY AS THURSDAY...INCREASING
MOISTURE MAY LEAD TO BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS
LATE IN THE WORK WEEK.

&&

.DISCUSSION...IT HAS BEEN A CONVECTIVELY ACTIVE DAY ACROSS
MOST NORTHERN ARIZONA. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPED ACROSS THE REGION BY LATE MORNING.
SEVERAL STORMS PRODUCED VERY HEAVY RAINFALL AND THERE WAS ENOUGH
ENVIRONMENTAL SHEAR FOR A FEW ROTATING SUPERCELLS.

MOST MODEL GUIDANCE SUGGESTS SHOWER AND THUNDERSTORM ACTIVITY WILL
LARGELY DIMINISH THIS EVENING. THIS MAKES SENSE GIVEN THAT MOST
OF NORTHERN ARIZONA HAS ALREADY EXPERIENCED CONVECTIVE ACTIVITY.
THE EXCEPTION COULD BE IN SOUTHERN YAVAPAI COUNTY, BUT THERE
DOESN'T APPEAR TO BE ANY MESOSCALE MECHANISM IN PLACE AT THE
MOMENT TO GET ACTIVITY GOING THERE.

FOR TUESDAY AND WEDNESDAY...SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO DECREASE AS THE ATMOSPHERE DRIES A BIT...MOSTLY ACROSS
THE WESTERN PORTIONS OF NORTHERN ARIZONA. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED IN THE WHITE MOUNTAINS REGION WITH
ISOLATED OR NO ACTIVITY ELSEWHERE.

LONG RANGE GUIDANCE SUGGESTS ANOTHER SURGE OF MOISTURE WILL MOVE
INTO NORTHERN ARIZONA THURSDAY NIGHT INTO FRIDAY. SOUTHERLY WINDS
WILL INCREASE DURING THIS TIME PERIOD AS THE PRESSURE GRADIENT
STRENGTHENS BETWEEN A HIGH ACROSS EASTERN MEXICO/SOUTHERN TEXAS
AND A PACIFIC NORTHWEST TROUGH. THE GFS CONTINUES TO BE MORE
AGGRESSIVE THAN THE ECMWF WITH REGARDS TO THE AMOUNT OF MOISTURE
RETURN, SO TRENDS WILL HAVE TO BE MONITORED TO SEE WHICH SOLUTION
IS MORE LIKELY. STORMS THAT DO DEVELOP FRIDAY AFTERNOON MAY HAVE
MODEST SHEAR VALUES AND AT LEAST LIMITED CAPE TO WORK WITH, SO
SOME STRONG STORMS CANNOT BE RULED OUT.

AS WE HEAD INTO THE WEEKEND, BOTH THE GFS AND ECMWF ARE IN AGREEMENT
THAT A DRY WESTERLY FLOW WILL SPREAD ACROSS THE REGION GREATLY
REDUCING THE CHANCE FOR PRECIPITATION. THE BEST CHANCES FOR
AFTERNOON SHOWERS AND THUNDERSTORMS LOOK TO BE MOSTLY CONFINED TO
EASTERN ARIZONA SATURDAY AND SUNDAY.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT -TSRA WILL CONTINUE THIS
EVENING...BECOMING ISOLD AFT 05Z TUESDAY. LCL IFR CONDITIONS AND
GUSTY WINDS WITH THE STRONGER STORMS.  ISOLD TO SCT -TSRA WILL
DEVELOP OVER THE HIGHER TERRAIN AFT 17Z ON TUESDAY. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/CLM
AVIATION...BAK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 31, 5:35 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
535 AM MST MON AUG 31 2015

AZZ004>018-037>040-010245-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
535 AM MST MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ACTIVE DAY IS EXPECTED TODAY AS MOISTURE REMAINS OVER
MUCH OF THE REGION. A WEAK TROUGH OVER THE AREA WILL PROVIDE SOME
WIND SHEAR AND INCREASED INSTABILITY...WHICH WILL ENHANCE THE
THREAT FOR ISOLATED SEVERE STORMS.

PRIMARY THREATS TODAY WILL BE HEAVY RAIN...GUSTY THUNDERSTORM
WINDS TO 50 MPH... LIGHTNING AND ISOLATED DAMAGING HAIL. STORM
MOTION WILL BE TO THE EAST AND NORTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE DAY IS EXPECTED ONCE AGAIN ON TUESDAY...ESPECIALLY OVER
THE EASTERN AND CENTRAL PORTIONS OF THE AREA. DRIER SOUTHWEST FLOW
WILL DEVELOP LATER NEXT WEEK...WITH STORM COVERAGE SLOWLY SHIFTING
EAST TOWARD THE NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 31, 12:30 PM MST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1230 PM MST MON AUG 31 2015

AZZ009-039-312000-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-BLACK MESA AREA-
1230 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCONINO AND
NORTHERN NAVAJO COUNTIES UNTIL 100 PM MST...

AT 1229 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER INSCRIPTION HOUSE LANDING STRIP...OR 42 MILES EAST OF PAGE.
THIS STORM IS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INSCRIPTION HOUSE LANDING STRIP AND NAVAJO NATIONAL MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3658 11079 3668 11087 3681 11069 3667 11058
TIME...MOT...LOC 1929Z 242DEG 10KT 3667 11075

MOTTICE
Special weather statement, Aug 31, 12:32 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1232 PM MST MON AUG 31 2015

AZZ007-312000-
COCONINO PLATEAU-
1232 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCONINO COUNTY UNTIL 100
PM MST...

AT 1232 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF GRANDVIEW POINT AT GRAND CANYON...OR 17 MILES SOUTH OF
DESERT VIEW AT GRAND CANYON...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN COCONINO
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3575 11196 3583 11202 3594 11185 3581 11176
TIME...MOT...LOC 1932Z 242DEG 9KT 3580 11194

MOTTICE
Special weather statement, Aug 31, 12:45 PM MST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST MON AUG 31 2015

AZZ009-312030-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
1245 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCONINO COUNTY
UNTIL 130 PM MST...

AT 1244 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF CEDAR RIDGE...OR 29 MILES NORTH OF DESERT VIEW AT
GRAND CANYON...MOVING NORTHEAST AT 10 MPH. THIS INCLUDES US89
BETWEEN BITTER SPRINGS AND CEDAR RIDGE.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3638 11174 3647 11179 3663 11155 3644 11144
TIME...MOT...LOC 1944Z 242DEG 10KT 3646 11169

MOTTICE
Special weather statement, Aug 31, 12:52 PM MST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1252 PM MST MON AUG 31 2015

AZZ010-312015-
CHINLE VALLEY-
1252 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NAVAJO AND NORTHWESTERN
APACHE COUNTIES UNTIL 115 PM MST...

AT 1251 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF CHILCHINBITO...OR 35 MILES SOUTH OF MEXICAN HAT...
MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN NAVAJO AND
NORTHWESTERN APACHE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3659 11011 3671 11004 3664 10981 3650 10990
TIME...MOT...LOC 1951Z 288DEG 15KT 3662 11002

MOTTICE
Special weather statement, Aug 31, 1:18 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
118 PM MST MON AUG 31 2015

AZZ007-012-015-312045-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-COCONINO
PLATEAU-WESTERN MOGOLLON RIM-
118 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 145
PM MST...

AT 116 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS 12 MILES WEST OF GRAY MOUNTAIN...OR AROUND 23 MILES
SOUTH OF DESERT VIEW AT GRAND CANYON...MOVING EAST NORTHEAST AT 20
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAY MOUNTAIN AND WUPATKI NATIONAL MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3553 11180 3573 11178 3589 11178 3598 11147
      3556 11143
TIME...MOT...LOC 2016Z 245DEG 18KT 3572 11169

MOTTICE
Special weather statement, Aug 31, 1:35 PM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
135 PM MST MON AUG 31 2015

AZZ008-015-037-038-312100-
OAK CREEK AND SYCAMORE CANYONS-YAVAPAI COUNTY  MOUNTAINS-YAVAPAI
COUNTY VALLEYS AND BASINS-WESTERN MOGOLLON RIM-
135 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO AND EAST CENTRAL
YAVAPAI COUNTIES UNTIL 200 PM MST...

AT 134 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PERKINSVILLE...OR 17 MILES NORTHEAST OF CHINO VALLEY...MOVING
NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERKINSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3486 11229 3510 11207 3496 11187 3478 11219
TIME...MOT...LOC 2034Z 225DEG 17KT 3488 11217

MOTTICE

The radar

The Flagstaff radar (KFSX), 35 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
August 31, 5:20 PM MST to 7:30 PM MST
Where
Gila County, 14.11 mi NNW of Fulton to 15.2 mi ESE of Whispering Pines
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.300, -111.020

Heavy rain from thunderstorms caused water to flow over roads in the Christopher Creek Community for over two hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600737.